Acute Generalized Exanthematous Pustulosis Caused by Erlotinib in a Patient with Lung Cancer.Case Rep Oncol. 2021 Jan-Apr; 14(1):599-603.CR
Acute generalized exanthematous pustulosis (AGEP) is a rare drug-related adverse skin reaction caused mainly by antibiotics. Erlotinib is an epidermal growth factor receptor tyrosine kinase inhibitor (EGFR-TKI) used to treat lung cancer. A 69-year-old woman with primary lung cancer (adenocarcinoma, cT3N1M1b, stage IVB) developed erythema and multiple skin pustules on her abdomen and both thighs after 7 weeks of erlotinib treatment. She also had fever and general fatigue. Histological examination of a skin biopsy specimen showed intraepidermal pustules with neutrophil and eosinophil infiltration. She was diagnosed with erlotinib-induced AGEP. AGEP resolved by erlotinib discontinuation and systemic corticosteroid treatment. The lung cancer progressed when erlotinib was discontinued, so afatinib, a second-generation EGFR-TKI, was administrated without any skin adverse effects. Afatinib successfully decreased the lung cancer, and maintained the disease stable for 1 year. Although acneiform rash was the most common skin adverse event caused by EGFR, AGEP rarely occurred. The present case also demonstrated that it is possible to switch agents, from erlotinib to afatinib, even though they have the same pharmacological effects. Although AGEP is a rare drug-related skin disorder, physicians should be aware that erlotinib may induce AGEP.